Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 2017, 12:30 AM CDT for 4 counties in Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2017, 12:30 AM CDT (05:30 UTC)
- Expired
- Jun 10, 2017, 1:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:50 AM CDT | HAIL 1 | White Earth, MN | HAIL LASTED 20 MINUTES |
| Jun 10, 1:00 AM CDT | HAIL 1 | White Earth, MN | HAIL LASTED 20 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WUUS53 KFGF 100530
SVRFGF
MNC005-029-087-107-100600-
/O.NEW.KFGF.SV.W.0024.170610T0530Z-170610T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1230 AM CDT SAT JUN 10 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Norman County in northwestern Minnesota...
Southern Mahnomen County in northwestern Minnesota...
Northwestern Becker County in northwestern Minnesota...
Southwestern Clearwater County in northwestern Minnesota...
* Until 100 AM CDT.
* At 1230 AM CDT, a severe thunderstorm was located near Flom, or 23
miles northwest of Detroit Lakes, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ogema around 1240 AM CDT.
Waubun and White Earth around 1245 AM CDT.
Tulaby Lake and Naytahwaush around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9616 4705 9620 4715 9619 4715 9625
4719 9627 4735 9558 4705 9545
TIME...MOT...LOC 0530Z 251DEG 40KT 4710 9612
HAIL...1.00IN
WIND...60MPH
$$
BP1 follow-up statement
389
WWUS53 KFGF 100544
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1244 AM CDT SAT JUN 10 2017
MNC107-100553-
/O.CAN.KFGF.SV.W.0024.000000T0000Z-170610T0600Z/
Norman MN-
1244 AM CDT SAT JUN 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4700 9596 4707 9600 4715 9604 4724 9607
4735 9558 4705 9545
TIME...MOT...LOC 0543Z 251DEG 40KT 4715 9591
$$
MNC005-029-087-100600-
/O.CON.KFGF.SV.W.0024.000000T0000Z-170610T0600Z/
Mahnomen MN-Becker MN-Clearwater MN-
1244 AM CDT SAT JUN 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN MAHNOMEN...NORTHWESTERN BECKER AND SOUTHWESTERN
CLEARWATER COUNTIES...
At 1243 AM CDT, a severe thunderstorm was located over Waubun, or 23
miles north of Detroit Lakes, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported quarter size hail in Ullen at 1220 AM CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
White Earth around 1245 AM CDT.
Naytahwaush and Tulaby Lake around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4700 9596 4707 9600 4715 9604 4724 9607
4735 9558 4705 9545
TIME...MOT...LOC 0543Z 251DEG 40KT 4715 9591
HAIL...1.00IN
WIND...60MPH
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:00 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 9, 7:00 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 658 PM CDT Fri Jun 9 2017 VFR outside of thunderstorms where vsby/wind/cigs will be highly variable. Best risk of strong storms this eve DVL, GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Local storm report, Jun 9, 10:50 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 3 S HOPE 47.28N 97.72W
06/09/2017 STEELE ND LAW ENFORCEMENT
A CHICKEN COOP WAS DESTROYED AND TWO LARGE EVERGREENS
WERE BLOWN DOWN.
&&
GGUSTLocal storm report, Jun 9, 11:04 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL HANNAFORD 47.31N 98.19W
06/09/2017 M1.75 INCH GRIGGS ND PUBLIC
&&
GGUSTLocal storm report, Jun 9, 11:05 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD SARLES 48.95N 99.00W
06/09/2017 CAVALIER ND LAW ENFORCEMENT
FUNNEL REPORTED BY SARLES PORT OF ENTRY
&&
GGUSTSpecial weather statement, Jun 9, 11:35 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1135 PM CDT FRI JUN 9 2017 MNZ023-024-028-100500- East Becker MN-South Clearwater MN-Hubbard MN- 1135 PM CDT FRI JUN 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD...NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL MIDNIGHT CDT... At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm over Bad Medicine Lake, or 30 miles northeast of Detroit Lakes, moving east at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Two Inlets around 1140 PM CDT. Lake George and Emmaville around 1155 PM CDT. Kabekona around 1200 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4696 9544 4729 9548 4727 9467 4694 9466 TIME...MOT...LOC 0435Z 266DEG 47KT 4711 9535 TG
Special weather statement, Jun 9, 11:48 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1148 PM CDT FRI JUN 9 2017
MNZ002-003-022-023-027-028-100545-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-
1148 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CENTRAL NORMAN...
MAHNOMEN...WESTERN BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL
1245 AM CDT...
At 1148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hadler to near Ulen to near Baker. Movement was
east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Ulen around 1150 PM CDT.
Syre around 1155 PM CDT.
Flom around 1200 AM CDT.
Gary and Muskoda around 1205 AM CDT.
Waubun, Ogema and Hawley around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4750 9555 4725 9546 4687 9541 4664 9676
4705 9668 4739 9666
TIME...MOT...LOC 0448Z 252DEG 43KT 4735 9652 4709 9632 4672 9662
TGLocal storm report, Jun 10, 12:08 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 AM CDT SAT JUN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 2 SW FARGO 46.86N 96.85W
06/09/2017 E0.75 INCH CASS ND PUBLIC
BRIEF PEA TO DIME SIZED HAIL.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk, Roseau | 64 min |
| Jun 9, 9:00 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 60 min |
| Jun 9, 9:59 PM CDT | Special Weather Statement | FGF | Marshall | 46 min |
| Jun 9, 11:01 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 44 min |
| Jun 9, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 31 min |
| Jun 9, 11:35 PM CDT | Special Weather Statement | FGF | Hubbard | 25 min |
| Jun 9, 11:48 PM CDT | Special Weather Statement | FGF | Becker, Clay, Mahnomen, Norman | 57 min |
| Jun 10, 12:59 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 46 min |
| Jun 10, 1:40 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 46 min |
| Jun 10, 4:45 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
| Jun 10, 6:07 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 38 min |
| Jun 10, 8:15 AM CDT | Special Weather Statement | FGF | Marshall | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.